Boy Has Seizure After Eating Too Much Licorice

Liquorice_wheels
After two weeks of quitting candy, the child’s brain swelling subsided. Pikaluk from UK / Wikimedia Commons CC2.0

After a previously healthy 10-year old boy had a series of convulsive seizures, he was hospitalized in Bologna, Italy, and doctors set about trying to figure out what ailed him. Most of his vital signs were normal, except that he had abnormally high levels of cortisol and high blood pressure. Cortisol is released under conditions of stress and raises blood pressure. But the physicians didn't understand why both of these measures were elevated.

Doctors performed an MRI, and found that several areas of the child's brain were swollen with accumulated fluid, a condition called posterior reversible encephalopathy syndrome. But they still didn't understand the underlying cause.

A week after admission, physicians noticed that some of the boy's teeth were brown, as described in a study explaining the case published in the journal Pediatric Neurology. When asked why, the youth said that he'd been eating about 20 licorice toffees every day for the last four months.

Licorice contains a substance called glycyrrhizic acid (which gives it its sweetness) that prevents the breakdown of cortisol and can raise blood pressure over time. The doctors calculated the boy had been ingesting nearly 50 percent more of this acid each day than is recognized as safe by the World Health Organization. A search of the literature turned up other cases of licorice-induced high blood pressure in adults but nothing quite like this.

The boy quit eating licorice, and within two weeks the swelling in his brain subsided, and he slowly returned to health.

This case suggests that eating too much licorice can cause serious problems, and the authors suggest that licorice candy-makers list a recommended daily dose or warning on their packaging.

The U.S. Food and Drug Administration warns that consuming two ounces of black licorice daily for more than two weeks can cause a drop in blood levels of potassium, which can cause irregular heart rhythms and muscle weakness.